MAUDE Adverse Event Report: HOLOGIC, INC. ACCUPROBE MYCOBACTERIUM TUBERCULOSIS COMPLEX; IN-VITRO DIAGNOSTICS

HOLOGIC, INC. ACCUPROBE MYCOBACTERIUM TUBERCULOSIS COMPLEX; IN-VITRO DIAGNOSTICS
Catalog Number 102860
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/18/2017
Type of Reportable Event Serious Injury
Event or Problem Description
The customer, (b)(6) at (b)(6), obtained a patient isolate at the end of july.The patient sample was grown on a mycobacteria growth indicator tube (mgit) and the smear was acid-fast bacilli (afb) positive and exhibited "dragon" cording, consistent with mycobacterium tuberculosis complex (mtbc) morphology.The customer tested the patient sample using hologic's accuprobe mycobacterium tuberculosis complex culture identification test and twice obtained a (b)(6) result.Customer stated they are confident this patient has (b)(6).The run results were reviewed by hologic, which demonstrated that the control values were strong and that there were other positive samples in the run obtained by the customer.The customer retested the original specimen using the cepheid genexpert mtb/rif assay and found the specimen to be mtbc-positive.The genexpert mtb/rif assay is a newer generation system that uses real-time polymerase chain reaction (pcr) to amplify the target dna strands for detection, while the accuprobe system is a non-amplified detection system.Combined, these data suggests that the accuprobe mtbc test potentially gave a false negative result.Additional samples taken from the same patient resulted in positive results using the accuprobe mtbc kit.Per preliminary risk assessment, several factors that may contribute to obtaining a false negative result using the accuprobe mtbc assay.These include: a manufacturing defect, a compromised kit due to storage at the customer site, or samples that have been improperly prepared.There have been no other similar complaints for the same lot in the last 12 months.The original sample was returned to hologic and will be investigated under (b)(4).A final risk assessment will be performed following the investigation.
 
Additional Manufacturer Narrative
Final report.The customer sample was sent to hologic for testing.Visual testing showed that the sample had a lower concentration (less turbidity) than what is recommended in the pi (102896-ifu-pi, rev.001).Experimental testing at hologic demonstrated that there are no inherent issues with probe reagent a, m.Tuberculosis (pn: 102688-01, ln: 216901).The customer sample was tested in duplicate and each duplicate had rlu > 30,000, indicating a positive result in accuprobe mtbc culture.Therefore, hologic could not replicate the negative results for the customer sample.The discrepancy between hologic's results and the customer's results is not clear.However, the customer obtained the second negative result from the sample on (b)(6) 2017 and the sample was shipped to hologic on 09/07/2017.Therefore, since the customer's storage condition for the sample was not indicated, it is possible that the sample exhibited growth during that time, which may have contributed to the discrepant results.Final risk assessment indicated false negative or incorrect result from compromised sample during preparation could serious.The probability of obtaining a false negative result is remote and can be mitigated by following the pi instructions for proper sample preparation.The overall risk is as far as possible, and no further investigation is warranted.

Brand Name
ACCUPROBE MYCOBACTERIUM TUBERCULOSIS COMPLEX
Common Device Name
IN-VITRO DIAGNOSTICS
Manufacturer (Section D)
HOLOGIC, INC.
10210 genetic center dr.
san diego CA 92121
MDR Report Key6867429
Report Number2024800-2017-00024
Device Sequence Number705484
Product Code LQF
UDI-Device Identifier15420045506169
UDI-Public15420045506169
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K896493
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number102860
Device Lot Number216323H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/18/2017
Supplement Date Received by Manufacturer08/18/2017
Initial Report FDA Received Date09/14/2017
Supplement Report FDA Received Date11/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;